Alert archive / California / Wind Advisories in 2015

Wind Advisory 18, NWS San Diego, CA

May 11, 2015Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this wind advisory at May 11, 2015, 1:40 PM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at May 12, 2015, 2:00 PM PDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
May 11, 2015, 1:40 PM PDT (20:40 UTC)
In effect from
May 12, 2015, 2:00 PM PDT
Expired
May 13, 2015, 2:31 AM PDT
In force
13 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2015-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2015-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1376 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

583 
WWUS76 KSGX 112040
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
140 PM PDT MON MAY 11 2015

...BREEZY WESTERLY WINDS IN THE DESERTS TUESDAY THROUGH EARLY
WEDNESDAY...

.A LOW PRESSURE TROUGH MOVING ACROSS THE REGION WILL CREATE BREEZY
WESTERLY WINDS OVER PORTIONS OF THE DESERTS TUESDAY AFTERNOON
THROUGH WEDNESDAY MORNING. GUSTS TO 50 MPH WILL BE POSSIBLE
THROUGH THE PERIOD. CONDITIONS WILL IMPROVE LATE WEDNESDAY MORNING.

CAZ060-062-065-120500-
/O.NEW.KSGX.WI.Y.0018.150512T2100Z-150513T1500Z/
APPLE AND LUCERNE VALLEYS-SAN DIEGO COUNTY DESERTS-
SAN GORGONIO PASS NEAR BANNING-
140 PM PDT MON MAY 11 2015

...WIND ADVISORY IN EFFECT FROM 2 PM TUESDAY TO 8 AM PDT
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 2 PM TUESDAY TO 8 AM PDT
WEDNESDAY. 

* WINDS...WEST WINDS 20 TO 30 MPH WITH GUSTS TO 50 MPH.

* TIMING...TUESDAY AFTERNOON WEDNESDAY MORNING.

* LOCATIONS...THROUGH AND BELOW MOUNTAIN PASSES AND CANYONS... AND
  WIND-FAVORED PORTIONS OF THE DESERTS...SUCH AS THE NORTHERN
  COACHELLA VALLEY NORTH OF INTERSTATE 10. 

* VISIBILITY...LOCALLY REDUCED IN BLOWING SAND AND BLOWING DUST
  AT TIMES.

* IMPACTS...DRIVING COULD BE HAZARDOUS FOR PEOPLE DRIVING HIGH
  PROFILE VEHICLES. INTERSTATES 10 AND 8 LIKELY IMPACTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

JJT
5 follow-up statements
456 
WWUS76 KSGX 120424
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
924 PM PDT MON MAY 11 2015

...BREEZY WEST WINDS IN THE DESERTS TUESDAY THROUGH EARLY
WEDNESDAY...

.A TROUGH MOVING ACROSS THE REGION WILL GENERATE GUSTY WEST WINDS
TO 50 MPH OVER PORTIONS OF THE DESERTS TUESDAY AFTERNOON THROUGH
WEDNESDAY MORNING. CONDITIONS WILL IMPROVE BY LATE WEDNESDAY
MORNING.

CAZ060-062-065-121300-
/O.CON.KSGX.WI.Y.0018.150512T2100Z-150513T1500Z/
APPLE AND LUCERNE VALLEYS-SAN DIEGO COUNTY DESERTS-
SAN GORGONIO PASS NEAR BANNING-
924 PM PDT MON MAY 11 2015

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM TUESDAY TO 8 AM PDT
WEDNESDAY...

* WINDS...WEST WINDS 20 TO 30 MPH WITH GUSTS TO 50 MPH.

* TIMING...TUESDAY AFTERNOON WEDNESDAY MORNING.

* LOCATIONS...THROUGH AND BELOW MOUNTAIN PASSES AND CANYONS...
  INCLUDING THE SAN GORGONIO PASS INTO THE NORTHERN
  COACHELLA...AND NEAR THE FOOTHILLS OF EAST FACING MOUNTAIN
  SLOPES.

* VISIBILITY...LOCALLY REDUCED IN BLOWING DUST AND SAND AT TIMES.

* IMPACTS...DRIVING COULD BE HAZARDOUS FOR PEOPLE DRIVING HIGH 
  PROFILE VEHICLES. INTERSTATES 10 AND 8 LIKELY IMPACTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

SS
684 
WWUS76 KSGX 121305
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
605 AM PDT TUE MAY 12 2015

...BREEZY WEST WINDS IN THE DESERTS TUESDAY THROUGH EARLY
WEDNESDAY...

.A TROUGH MOVING ACROSS THE REGION WILL GENERATE GUSTY WEST WINDS
TO 50 MPH OVER PORTIONS OF THE DESERTS THIS AFTERNOON THROUGH
WEDNESDAY MORNING. CONDITIONS WILL IMPROVE BY LATE WEDNESDAY
MORNING.

CAZ060-062-065-122100-
/O.CON.KSGX.WI.Y.0018.150512T2100Z-150513T1500Z/
APPLE AND LUCERNE VALLEYS-SAN DIEGO COUNTY DESERTS-
SAN GORGONIO PASS NEAR BANNING-
605 AM PDT TUE MAY 12 2015

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
8 AM PDT WEDNESDAY...

* WINDS...WEST WINDS 20 TO 30 MPH WITH GUSTS TO 50 MPH.

* TIMING...THIS AFTERNOON THROUGH WEDNESDAY MORNING.

* LOCATIONS...THROUGH AND BELOW MOUNTAIN PASSES AND CANYONS... 
  INCLUDING THE SAN GORGONIO PASS INTO THE NORTHERN COACHELLA... 
  AND NEAR THE FOOTHILLS OF EAST FACING MOUNTAIN SLOPES. 

* VISIBILITY...LOCALLY REDUCED IN BLOWING DUST AND SAND AT TIMES.

* IMPACTS...DRIVING COULD BE HAZARDOUS FOR PEOPLE DRIVING HIGH 
  PROFILE VEHICLES. INTERSTATES 10 AND 8 LIKELY IMPACTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

SS
300 
WWUS76 KSGX 122047
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
147 PM PDT TUE MAY 12 2015

...BREEZY WEST WINDS IN THE DESERTS THROUGH EARLY WEDNESDAY...

.A TROUGH MOVING ACROSS THE REGION WILL GENERATE GUSTY WEST WINDS
TO 50 MPH OVER PORTIONS OF THE DESERTS THIS AFTERNOON THROUGH
WEDNESDAY MORNING. CONDITIONS WILL IMPROVE BY LATE WEDNESDAY
MORNING.

CAZ060-062-065-130500-
/O.CON.KSGX.WI.Y.0018.150512T2100Z-150513T1500Z/
APPLE AND LUCERNE VALLEYS-SAN DIEGO COUNTY DESERTS-
SAN GORGONIO PASS NEAR BANNING-
147 PM PDT TUE MAY 12 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT WEDNESDAY...

* WINDS...WESTERLY WINDS 20 TO 30 MPH WITH GUSTS TO 50 MPH.

* TIMING...THROUGH WEDNESDAY MORNING.

* LOCATIONS...THROUGH AND BELOW MOUNTAIN PASSES AND CANYONS... 
  INCLUDING THE SAN GORGONIO PASS INTO THE NORTHERN COACHELLA... 
  AND NEAR THE FOOTHILLS OF EAST FACING MOUNTAIN SLOPES. 

* VISIBILITY...LOCALLY REDUCED IN BLOWING DUST AND SAND AT TIMES.

* IMPACTS...DRIVING COULD BE HAZARDOUS FOR PEOPLE DRIVING HIGH 
  PROFILE VEHICLES. INTERSTATES 10 AND 8 LIKELY IMPACTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

JJT
828 
WWUS76 KSGX 130439
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
939 PM PDT TUE MAY 12 2015

...GUSTY WEST WINDS IN THE DESERTS THROUGH WEDNESDAY MORNING...

.A TROUGH MOVING ACROSS THE REGION WILL GENERATE GUSTY WEST WINDS
TO 50 MPH OVER PORTIONS OF THE DESERTS THIS AFTERNOON THROUGH
WEDNESDAY MORNING. CONDITIONS WILL IMPROVE BY LATE WEDNESDAY
MORNING.

CAZ060-062-065-131500-
/O.CON.KSGX.WI.Y.0018.000000T0000Z-150513T1500Z/
APPLE AND LUCERNE VALLEYS-SAN DIEGO COUNTY DESERTS-
SAN GORGONIO PASS NEAR BANNING-
939 PM PDT TUE MAY 12 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT WEDNESDAY...

* WINDS...WEST WINDS 20 TO 30 MPH WITH GUSTS TO 50 MPH.

* TIMING...THROUGH WEDNESDAY MORNING.

* LOCATIONS...THROUGH AND BELOW MOUNTAIN PASSES AND CANYONS... 
  INCLUDING THE SAN GORGONIO PASS INTO THE NORTHERN COACHELLA... 
  AND NEAR THE FOOTHILLS OF EAST FACING MOUNTAIN SLOPES. 

* VISIBILITY...LOCALLY REDUCED IN BLOWING DUST AND SAND AT TIMES.

* IMPACTS...DRIVING COULD BE HAZARDOUS FOR PEOPLE DRIVING HIGH 
  PROFILE VEHICLES. INTERSTATES 10 AND 8 LIKELY IMPACTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

SS
538 
WWUS76 KSGX 130931
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
231 AM PDT WED MAY 13 2015

CAZ060-062-065-131045-
/O.CAN.KSGX.WI.Y.0018.000000T0000Z-150513T1500Z/
APPLE AND LUCERNE VALLEYS-SAN DIEGO COUNTY DESERTS-
SAN GORGONIO PASS NEAR BANNING-
231 AM PDT WED MAY 13 2015

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELLED THE WIND
ADVISORY. 

THE WINDS IN THE DESERTS HAVE FALLEN BELOW ADVISORY LEVELS.

$$

MOEDE

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at May 11, 9:42 AM PDT, 3 hours 58 minutes earlier.

Area forecast discussion, May 11, 9:42 AM PDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
942 AM PDT MON MAY 11 2015

.SYNOPSIS...
SEASONAL WEATHER TODAY WITH THE WARMEST WEATHER THIS WEEK. BREEZY
WESTERLY WINDS IN THE MOUNTAINS AND DESERTS LATE TUESDAY AND
COOLER AS A WEAK TROUGH SWINGS THROUGH THE REGION. LOW PRESSURE
TO OUR NORTH WILL HELP DEEPEN THE MARINE LAYER AND EXTEND THE LOW
CLOUDS FARTHER INLAND EACH NIGHT THROUGH THURSDAY. PRECIPITATION
IS EXPECTED TO RETURN EARLY FRIDAY THROUGH EARLY SATURDAY AS AN
UPPER-LEVEL LOW MOVES NEAR THE REGION...IN ADDITION TO MUCH COOLER
WEATHER AND BREEZY WEST WINDS IN THE MOUNTAINS AND DESERTS.
SLIGHTLY WARMER AND FAIR WEATHER THIS WEEKEND.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING
ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN
BERNARDINO COUNTIES...

AT 9 AM PDT...WATER VAPOR SATELLITE IMAGERY DISPLAYED A WEAK
UPPER-LEVEL RIDGE OVER SW CA...AND AN UPPER-LEVEL TROUGH OVER
NORTHERN CA. VISIBLE SATELLITE SHOWED LOW CLOUDS ALONG THE COAST
AND VALLEYS IN SAN DIEGO AND ORANGE COUNTY...AND SOME HIGH CLOUDS
OVER THE REGION. SURFACE OBSERVATIONS REPORTED LOW CLOUD BASES
AROUND FROM 600 TO 1200 FT MSL AND TOPS TO 1800 FT MSL.

WEAK RIDGING WILL CONTINUE OVER THE REGION TODAY. SUBSIDENCE FROM
THE HIGH AND WEAK ONSHORE FLOW WILL CREATE SLIGHTLY WARMER WEATHER
TODAY COMPARED TO YESTERDAY...WITH HIGHS RISING TO NEAR SEASONAL
NORMALS. THE MARINE LAYER WILL BE SHALLOW AGAIN TONIGHT...WITH NIGHT
AND MORNING LOW CLOUDS/FOG BEING RESTRICTED TO THE COAST AND AROUND
20 MILES INLAND.

A TROUGH WILL MOVE ACROSS THE REGION TUESDAY AS AN UPPER-LEVEL LOW
TRACKS ACROSS OREGON/NORTHERN CA. THIS WILL CREATE A DEEPER MARINE
LAYER...A RETURN OF BELOW NORMAL HIGH TEMPERATURES AND BREEZY
WESTERLY WINDS IN THE MOUNTAINS AND DESERTS. INCREASING ONSHORE
PRESSURE GRADIENTS WILL SUPPORT WESTERLY WIND GUSTS OF 40 TO 50 MPH
LATE TUESDAY AFTERNOON AND TUESDAY NIGHT THROUGH MOUNTAIN PASSES AND
ALONG ADJACENT DESERT MOUNTAIN SLOPES.

CONFIDENCE IS INCREASING IN AN UPPER-LEVEL LOW DIGGING SOUTH ALONG
THE WEST COAST THE END OF THE WORK WEEK...CREATING PRECIPITATION
OVER THE REGION SOUTHERN CA. HOWEVER...MODELS DIFFER SOME IN THE
DETAILS. THE 11/0000 UTC ECMWF TRACKS A 556DM H500 LOW OVER THE AREA
FRIDAY AFTERNOON...WHILE THE 11/0600 UTC GFS HAS SHIFTED THE LOW
FURTHER NORTH OVER CENTRAL CA. PRECIP AMOUNTS HAVE INCREASED
SLIGHTLY IN RECENT MODEL RUNS...WITH PRECIPITABLE WATER AMOUNTS
NOW UP TO 1.00 INCH OFF THE COAST. IF THE LOW TRACKS MORE TO THE
NORTH...THEN THUNDERSTORM CHANCES WILL DIMINISH OVER SW CA AND
LOWEST SNOW LEVELS WILL RISE COMPARED TO THE CURRENT FORECAST OF
5500 TO 6500 FT. IN ADDITION...A MORE NORTHERLY TRACK OF THE LOW
WILL SUPPORT STRONGER WESTERLY WINDS ACROSS THE MOUNTAINS AND
DESERTS. FOR NOW...CONSENSUS IS PRECIP BEGINNING EARLY FRIDAY AND
ENDING EARLY SATURDAY...WITH BREEZY WESTERLY WINDS ACROSS THE
MOUNTAINS AND DESERTS AS THE SYSTEM TRACKS EAST.

SLIGHT WARMING NEXT SUNDAY AND MONDAY AS HEIGHTS BUILD ALOFT AND THE
LOW CONTINUES TO OUR EAST...WITH A DEEP MARINE LAYER REMAINING IN
PLACE.

&&

.AVIATION...
111615Z...WIDESPREAD LOW CLOUDS ALONG THE SAN DIEGO COAST AND
BROKEN IN ORANGE COUNTY WITH MVFR CEILINGS SAN AND IFR FOR KCRQ.
BASES ARE 500 TO 1200 AGL WITH A TOP NEAR 1700 FEET MSL. STRATUS
HAS BEEN SLOW TO DISSIPATE UNDER INVERSION BUT WILL CONTINUE TO
THIN AND BURN THROUGH 18 UTC. TREND FOR TONIGHT AND TUESDAY IS
INCREASING MARINE LAYER DEPTH AND HIGHER BASES DUE TO ONSHORE FLOW
AND COOLING ALOFT AS A PACIFIC TROUGH PASSES TO OUR NORTH. ONSET
OF STRATUS DECK AND MVFR IS EXPECTED 02 TO 04Z THIS EVENING.

&&

.MARINE...
900 AM...NO HAZARDOUS MARINE WEATHER EXPECTED THROUGH THURSDAY. A
STORM SYSTEM COULD PRODUCE HAZARDOUS WINDS AND WEATHER FRIDAY.

&&

.SKYWARN...
SKYWARN ACTIVATION WILL NOT BE NEEDED TODAY.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.
&&

PUBLIC...JJT
AVIATION/MARINE...TARDY

Nearby

Wind Advisories in California, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.